Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 45, NWS Tucson, AZ

July 29, 2010Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2010, 11:19 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2010, 11:19 PM MST (06:19 UTC)
Expired
Jul 30, 2010, 12:00 AM MST
In force
41 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 6.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:51 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 8:51 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
851 PM MST THU JUL 29 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL BRING INCREASED THUNDERSTORM
CHANCES THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING AND
ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED
ACROSS PARTS OF GRAHAM...COCHISE AND EASTERN SANTA CRUZ COUNTIES.
THIS ACTIVITY WAS SLOWLY MOVING WESTWARD AND MAY MOVE INTO PARTS OF
EASTERN PIMA AND PINAL COUNTIES YET TONIGHT. OVERALL...EXPECT
ACTIVITY TO DIMINISH AFTER MIDNIGHT BUT CANNOT RULE OUT A FEW
SHOWERS OR THUNDERSTORMS THROUGH AT LEAST 12Z FRI. OTHERWISE...STILL
LOOKING AT FAVORABLE CONDITIONS FOR ELEVATED CHANCES OF SHOWERS AND
THUNDERSTORMS FRIDAY AND OVER THE WEEKEND. PLEASE REFER TO THE
PREVIOUS DISCUSSION SECTION BELOW FOR MORE DETAILS.

&&

.AVIATION...SCT-LCLY TSRA WILL HAVE SCT-BKN BASES AROUND 5-7KFT WITH
CIGS/VSBYS REACHING THE MVFR CATEGORY AT TIMES IN TSRA WITH
MOUNTAINS OBSCURATIONS PREVALENT THROUGH 10Z FRI. AFT 10Z FRI EXPECT
ISOLD SHOWERS WITH SCT-BKN BASES OF 7-9KFT AGL ALTHOUGH LOWER CLOUDS
AND FOG OBSCURING MOUNTAINS WILL BE POSSIBLE FROM 10Z-15Z. SFC WINDS
WILL BE LESS THAN 10 KTS...EXPECT GUSTS NEAR 40 KTS NEAR THE
STRONGER THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.PREV DISCUSSION...UPPER CIRCULATION MOVING W FROM NM WEAKENS
FURTHER WHILE THE ONE OVER BAJA NUDGES SLIGHTLY NORTHWARD. THIS MAY
ACTUALLY CREATE A MORE CONDUCIVE ENVIRONMENT TO LIFT MOISTURE
REMAINING IN PLACE.  HAVE MAINTAINED OR SLIGHTLY RAISED POPS.
LATEST SREF CONTINUES TO POINT TO MORE WIDESPREAD HEAVIER RAIN SO
FLASH FLOOD WATCH MAY END UP MORE SUITED FOR FRIDAY AND/OR SATURDAY
THAN TODAY.

MODELS LOOK MORE ACTIVE SUN AND MON THAN DURING PREVIOUS RUNS BUT
FOCUS MAY NEVERTHELESS BE SHIFTING INTO NWD CWFA AND NORTHWARD.  DID
RAISE SOME OF THE OVERNIGHT POPS SAT NGT AND SUN NGT THOUGH DUE TO
CONTINUED DEEP MOISTURE AND DISTURBANCES IN THE AREA. DID NOT MAKE
MUCH IN THE WAY OF CHANGES TO LATER PERIODS AT THIS TIME. MODELS
SUGGEST THAT TUES/WED COULD BE LESS ACTIVITY THAN OF LATE BUT THAT
COULD CERTAINLY CHANGE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 9:43 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
943 AM MST THU JUL 29 2010

AZZ019-029>035-300700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
943 AM MST THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING WITH DAMAGING WIND GUSTS FROM WET MICROBURTS THE MAIN
THREAT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS. SOME STORMS COULD PRODUCE DAMAGING
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK. LOCALLY DAMAGING WINDS FROM
STRONG THUNDERSTORMS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:13 PM MSTAreal Flood AdvisoryTWCGraham, Pinal74 min
Jul 29, 5:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 29, 5:55 PM MSTSevere Thunderstorm WarningTWCCochise35 min
Jul 29, 9:05 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Santa Cruz3 hr
Jul 29, 10:30 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 29, 10:49 PM MSTFlash Flood WarningTWCPima, Santa Cruz116 min
Jul 29, 11:10 PM MSTFlash Flood WarningTWCPima2 hr
Jul 29, 11:31 PM MSTFlash Flood WarningTWCPima119 min
Jul 30, 12:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz3 hr
Jul 30, 12:55 AM MSTFlash Flood WarningTWCPima, Pinal110 min
Jul 30, 3:26 PM MSTSpecial Weather StatementTWC34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.